Levocarnitine for Asparaginase-Induced Hepatic Injury: A Multi-Institutional Case Series and Review of the Literature
Asparaginase, an important treatment component for acute lymphoblastic leukemia (ALL), causes severe hepatotoxicity in some patients. Levocarnitine is a mitochondrial co-factor that can potentially ameliorate the mitochondrial toxicity of asparaginase. In this retrospective case series, we describe the clinical presentation and management of six pediatric and young adult patients (mean age 12.7, range 9-24 years) with ALL who developed Grade 3-4 hyperbilirubinemia following administration of asparaginase as part of induction/re-induction therapy. Five of these patients were treated with levocarnitine with subsequent improvement of hyperbilirubinemia, while one patient was given levocarnitine prophylactically during induction and developed Grade 3 hyperbilirubinemia, but did not require therapy adjustments or delays. Increased awareness in the pediatric oncology community regarding asparaginase-associated hepatic toxicity and the potential role of levocarnitine in management is warranted.
Schulte, R., Madiwale, M., Flower, A., Hochberg, J., Burke, M., McNeer, J., DuVall, A., & Bleyer, A. (2018). Levocarnitine for Asparaginase-Induced Hepatic Injury: A Multi-Institutional Case Series and Review of the Literature. Leukemia & Lymphoma, 59 (10), 2360-2368. https://doi.org/10.1080/10428194.2018.1435873